Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Pocatello, ID

July 11, 2014Bannock County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 11, 2014, 2:41 PM MDT for Bannock County, Power County, Idaho. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2014, 2:41 PM MDT (20:41 UTC)
Expired
Jul 11, 2014, 4:45 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 34 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:42 PM MDTFLASH FLOODPocatello, ID0.3 INCHES OF RAIN IN NE POCATELLO IN LESS THAN 20 MINUTES, STREET FLOODING AND PEA SIZED HAIL REPORTED.
Jul 11, 2:46 PM MDTFLASH FLOODPocatello, ID0.6 INCHES OF RAINFALL IN 22 MINUTES NE POCATELLO HIGHLAND AREA
Jul 11, 2:50 PM MDTFLASH FLOODS Pocatello, IDSPOTTER REPORTS THE STREET OF ALAMEDA IN POCATELLO IS RUNNING LIKE A RIVER AT TIME OF OBSERVATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WGUS55 KPIH 112041
FFWPIH
IDC005-077-112245-
/O.NEW.KPIH.FF.W.0004.140711T2041Z-140711T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF POCATELLO...
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 445 PM MDT

* AT 238 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
THUNDERSTORM IN NORTHEAST POCATELLO.  SMALL HAIL WAS ALSO REPORTED 
NEAR OLYMPUS STREET.  WATCH FOR MUD FLOW NEAR THE FAIRGROUNDS AND 
INTO CHUBBUCK.

LOCATIONS NEAR THE PATH OF INCLUDE...POCATELLO AND CHUBBUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 4289 11256 4294 11233 4277 11235 4269 11264

$$
PRESTON
1 follow-up statement
117 
WGUS75 KPIH 112132
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT FRI JUL 11 2014

IDC005-077-112140-
/O.CAN.KPIH.FF.W.0004.000000T0000Z-140711T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWER ID-BANNOCK ID-
332 PM MDT FRI JUL 11 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL
BANNOCK AND EAST CENTRAL POWER COUNTIES...

AT 330 PM THE STORM HAS DISSIPATED IN THE WARNED AREA AND RUNOFF 
SHOULD BE DIMINISHING.  ADDITIONAL STORMS ARE FIRING SOUTH OF 
POCATELLO NEAR INKOM BUT ARE BELOW WARNING LEVELS AT THIS TIME.

LAT...LON 4289 11256 4294 11233 4277 11235 4269 11264

$$
PRESTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:08 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 11, 2:08 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
208 PM MDT FRI JUL 11 2014

.SHORT TERM...THIS AFTERNOONS MAIN IMPACT WILL BE HEAVY RAIN IN
SLOW MOVING THUNDERSTORM CELLS. BASED ON MORNINGS UPPER AIR
SOUNDINGS THE PRECIPITABLE WATER AMOUNTS RANGE UP TO 1.25 INCHES.
INITIAL RADAR ESTIMATES THAT SOME OF THE SLOWER MOVING STORMS SO
FAR HAVE PRODUCED UP TO .75 INCHES OF RAINFALL IN THE LESS THAN 1
HOUR. DUE TO THIS HIGH MOISTURE CONTENT AND SLOW MOVEMENT A FLASH
FLOOD WATCH WAS ISSUED FOR THE SOUTHEASTERN LOCATIONS OF IDAHO.
WIND GUST POTENTIAL FOR THE STORMS NEARS 45 TO 50 MPH WHICH
COMBINED WITH HIGH FREEZING LEVEL SHOULD LIMIT THE SEVERE
POTENTIAL.

SATURDAY WE ARE EXPECTING ANOTHER ROUND OF AFTERNOON THUNDERSTORMS
ALONG WITH LIGHT UPPER LEVEL WINDS MAY PRODUCE ANOTHER ROUND OF
HEAVY RAIN FOR IMPACT CONCERNS.

.LONG TERM...RIDGE OF HIGH PRESSURE SETTLES IN ON SUNDAY WITH
WARMING TEMPERATURES BUT A WEAK WEATHER DISTURBANCE SLIDES BY TO
THE NORTH OF US ON MONDAY INTO TUESDAY WITH ISOLATED THUNDERSTORM
CHANCES ALONG THE IDAHO / MONTANA BORDER. NORTHWEST FLOW
AFTERWARDS KEEPS US WARM AND DRY UNTIL FRIDAY. TWO LONG RANGE
MODELS HINTING AT TROUGH DEVELOPING BUT STRENGTH AND POSITION
LIMIT CONFIDENCE AT THIS POINT SO JUST PLACING CHANCE FOR
THUNDERSTORMS AT THIS POINT.  PRESTON

&&

.AVIATION...EXPECT VFR CONDITIONS TO CONTINUE THROUGH SATURDAY.
WILL HAVE AFTERNOON THUNDERSTORMS TODAY AS WELL AS SATURDAY.  HAVE
VICINITY THUNDERSTORMS AT ALL 4 TAF SITES THIS AFTERNOON AND EARLY
EVENING.  WILL HAVE WIND GUSTS FROM THUNDERSTORM OUTFLOW BUT OTHER
THAN THAT NOT EXPECTING STRONG WINDS THROUGH SATURDAY.
GK

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED WET THUNDERSTORMS TODAY
ACROSS THE DISTRICT.  WITH THE EXCEPTION OF ZONES 475 AND 476
DEWPOINTS ARE VERY ELEVATED AND EXPECT RAIN WHERE THUNDERSTORMS
OCCUR.  FLOOD WATCHES HAVE BEEN ISSUED FOR A LARGE CHUNK OF SOUTHERN
AND EASTERN PARTS OF THE DISTRICT WHERE LOCALLY HEAVY RAIN MAY OCCUR
THIS EVENING.  EXPECT MORE OF THE SAME CONDITIONS SATURDAY WITH
SHOWERS AND THUNDERSTORMS DEVELOPING.  EXPECT DRIER CONDITIONS
SUNDAY UNDER A STRENGTHENING UPPER LEVEL RIDGE.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ022>025.

&&

In the hours before

Special weather statement, Jul 11, 12:35 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1235 PM MDT FRI JUL 11 2014

IDZ022>025-111915-
BEAR LAKE ID-CARIBOU ID-ONEIDA ID-POWER ID-CASSIA ID-BANNOCK
ID-FRANKLIN ID-
1235 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  CARIBOU COUNTY IN SOUTHEAST IDAHO
  BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 115 PM MDT

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHEAST IDAHO.  THE
STRONGEST CELL WAS 20 MILES EAST OF SODA SPRINGS NEAR THE SMOKEY
CANYON AREA.  VERY LITTLE MOVEMENT OF STORMS THIS AFTERNOON MAY
PRODUCE HEAVY RAIN UP TO 1 INCH IN AN HOUR.  LOCALIZED FLASH
FLOODING IS POSSIBLE.

USE CAUTION NEAR ANY THUNDERSTORM.  GET INDOORS OR INTO A VEHICLE TO
AVOID THE FREQUENT LIGHTNING.  DO NOT TRAVEL THROUGH FLOODED
ROADWAYS.

LAT...LON 4204 11422 4246 11349 4293 11204 4299 11111
      4203 11107
TIME...MOT...LOC 1830Z 226DEG 5KT 4265 11127

PRESTON
Special weather statement, Jul 11, 2:32 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT FRI JUL 11 2014

IDZ017-021>023-112130-
CARIBOU ID-MINIDOKA ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-
232 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POCATELLO AND MALTA.  OTHER STORMS ARE NEAR
THE RAFT RIVER ON INTERSTATE 86 AND ROCKLAND.  HEAVY RAINS ARE
POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING DUE TO
THEIR SLOW MOVEMENT.

WIND GUSTS UP TO 45 MPH ARE EXPECTED.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. DO NOT DRIVE THROUGH FLOODED ROADWAYS.

LAT...LON 4240 11405 4316 11226 4258 11163 4256 11163
      4205 11295 4201 11380
TIME...MOT...LOC 2028Z 257DEG 6KT 4220 11349

PRESTON
Special weather statement, Jul 11, 2:35 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
235 PM MDT FRI JUL 11 2014

IDZ019-112130-
CLARK ID-
235 PM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL CLARK COUNTY IN EASTERN IDAHO

UNTIL 330 PM MDT

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF LIMA..MOVING EAST AT 15
MPH.

THIS THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN AND FREQUENT
LIGHTNING AS IT MOVES TOWARD INTERSTATE 15 BETWEEN SPENCER AND
MONIDA PASS.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CLARK COUNTY...
  RURAL CENTRAL CLARK COUNTY...

LAT...LON 4431 11245 4427 11282 4440 11282 4442 11284
      4444 11284 4449 11278 4449 11275 4451 11272
      4449 11266 4449 11254 4448 11253
TIME...MOT...LOC 2034Z 248DEG 12KT 4438 11279

RHD

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:35 PM MDTSpecial Weather StatementPIHBannock, Bear Lake, Caribou, Cassia, Franklin, Oneida40 min
Jul 11, 12:59 PM MDTFlash Flood WatchPIH7 hr
Jul 11, 2:32 PM MDTSpecial Weather StatementPIHBannock, Cassia, Power58 min
Jul 11, 2:35 PM MDTSpecial Weather StatementPIHClark55 min
Jul 11, 3:12 PM MDTSpecial Weather StatementPIHBonneville63 min
Jul 11, 3:18 PM MDTFlash Flood WarningPIHCassia57 min
Jul 11, 3:27 PM MDTSpecial Weather StatementPIHClark63 min
Jul 11, 3:52 PM MDTSpecial Weather StatementPIHBonneville53 min
Jul 11, 3:55 PM MDTSpecial Weather StatementPIHBannock35 min
Jul 11, 3:56 PM MDTSpecial Weather StatementPIHBonneville64 min
Jul 11, 4:03 PM MDTFlash Flood WarningPIHPower57 min
Jul 11, 4:06 PM MDTSpecial Weather StatementPIHTeton54 min
Jul 11, 4:28 PM MDTSpecial Weather StatementPIHClark62 min
Jul 11, 4:39 PM MDTSpecial Weather StatementPIHBannock, Oneida36 min
Jul 11, 4:56 PM MDTFlash Flood WarningPIHPower64 min
Jul 11, 4:56 PM MDTSpecial Weather StatementPIHBonneville64 min
Jul 11, 5:27 PM MDTSpecial Weather StatementPIHFremont, Jefferson63 min
Jul 11, 5:31 PM MDTSpecial Weather StatementPIHOneida44 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.